How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Family Physician Your Own Question
Family Physician
Family Physician, Doctor
Category: Medical
Satisfied Customers: 2592
Experience:  Emergency Medicine and Family Practice for over 26 years
1304720
Type Your Medical Question Here...
Family Physician is online now
A new question is answered every 9 seconds

I'm currently suffering from a major depressive episode

Customer Question

I'm currently suffering from a major depressive episode since the last 11 or so weeks and I wish to know if you can verify my concerns and possible solutions.
I have done a decent amount of at home research on neurotransmitters and believe that I may have an overabundance of acetylcholine in the brain. If true thus would have been a result of taking excessive amounts of fish oil over the course of 4/5 months, which is a known source of choline. Some research that I have looked stated that when acetylcholine levels are too high in the brain it inhibits the transmission of the other neurotransmitters such as serotonin, dopamine, & norepinepherine, thus leading to depression.
What leads me to believe this are a combination of two things.
1. Correlation
When this episode first occurred it started as mild anxiety (shortness of breath) which then lead to intense anxiety. Following that came severe depression and the anxiety was relegated to the mornings. After seeking treatment I was put on 20mg of Escitalopram. From there my depression began wane over the next 2 weeks and the anxiety was all but gone. I then went back onto my regular vitamins and supplements which included the high (but not as high) doses of fish oil for about about 3 weeks. After 5 weeks total on the medication I then relapsed and fell into another severe depressive state.
2. Intense and vivid dreams
I have noticed intense and vivid dreams whilst in this depressive state. I understand that this is a common symptom of depression but my vivid dreams and higher incidence of disturbed sleep began occurring prior to the depressive episode. I think this may further indicate high levels of acetylcholine as it is associated with REM sleep.
My questions are:
1. Do you think its possible that high doses of fish oil over an extended period of time could increase my acetylcholine levels to cause a depressive state? and if so
2. What are my solutions? I am considering taking small doses of diphenhydramine to see its effects on my sleep and sleep cycles due to its anticholinergic effects. I am also considering taking an acetylcholine precursor such as CDP-choline which penetrates the blood brain barrier quickly to see if it makes me feel worse. Are anti-depressants an option if all this is true. Or should I just ride it out untill my neurotransmitter levels balance themselves on their own, and how long would this take?
Submitted: 10 months ago.
Category: Medical
Expert:  Dr. David replied 10 months ago.

This is Dr. David

1. when you lowered your dose of fish oil, you still relapsed and had bad depression and anxiety. so most likely the fish oil is not causing acetylcholine changes in the brain. we know that some patients can have severe anxiety and depression symptoms and max doses of medications like Escitalopram in some patients is not enough to control symptoms. you may have to see a psychiatrist and try other medications like aripiprazole, or quetiapine or risperidone to help control your more severe depression and anxiety symptoms.

2. I bet it is your depression or a side effect of the escitalopram causing your vivid dreams. did you have vivid dreams before you started the escitalopram?

you can try the dephenhydramine, but I suspect it will not help too much

you should go back to your doctor or see a psychiatrist about your symptoms.

ask about additional medications like aripiprazole, or quetiapine or risperidone if you still have symptoms of depression and anxiety while on escitalopram.

I would not take the CDP-choline. you don't want to make your symptoms worse.

let me know if you have questions.

Customer: replied 10 months ago.
My initial dosage of fish oil was 8000mg per day for 4 - 5 months, then when I started getting better and began retaking the fish oil it was at 4000mg for around 3 weeks before I relapsed. I now know that even the lesser dosage is still high regardless. If my acetylcholine levels in the brain were already high, wouldn't even a lesser dosage over a shorter period of time cause the depressive symptoms to start to come back? Provided of course that it was the acetylcholine in the first place. As you say not to take the CDP choline doesn't this indicate that if it is choline/acetylcholine induced depression then could it not also have been the fish oil initially?I plan on taking the CDP choline blinded ie. with some placebo pills to test its efficacy.In regards ***** ***** dreams they definitely started prior to taking the escitalopram, and I can also recall having more vivid dreams and disturbed sleep prior to the episode. I should have clarified I am no longer on the escitalopram and my doctor advised to ween off them after the relapse, stating that it obviously did not work. So I am now on no medications.
Expert:  Dr. David replied 10 months ago.

no, a lesser dose of fish oil over a shorter period of time would not cause more acetylcholine in the brain.

in most cases, we can't explain why one patient will get worse depression and anxiety and another will not. this is often not caused by diet or fish oil intake.

you can take the CDP choline. it may or may not affect your anxiety and depression symptoms.

if you are not on any medications your anxiety and depression will be bad and you will get episodes of anxiety and depression sporatically at this point no matter what you take.

the esctalopram did help before.

you need to see a psychiatrist for more longer term follow up and treatment.